Prenylamine was also withdrawn from the market worldwide in 1988 because of its high potential to prolong the QT interval and induce torsade de pointes, often with a fatal outcome (Anon, 1988).
When first marketed, the standard recommended dose of prenylamine for the majority of patients was 60 mg three times daily, which could be increased to 60 mg four or five times daily in those patients who did not respond within 7 days of starting treatment. It was not until 1971 that reports (mostly from France and the United Kingdom) linking prenylamine with prolongation of the QT interval, ventricular tachycardia, ventricular fibrillation and torsades de pointes began to appear (Picard et al., 1971). Despite changes in dose schedules and warnings, prenylamine-induced proarrhythmias continued to be reported and by 1988, 158 cases of polymorphous ventricular tachycardia were reported in association with prenylamine and the drug was withdrawn worldwide soon after its removal from the UK market. About 80% of patients were female. The mean age was 68 ± 11 years and 30 of the 109 patients had received prenylamine as the only medication. The vast majority of the patients were taking 180 mg daily. Hypokalaemia was present in 34 of the 82 patients for whom this information was available.
Strikingly, neither drug had declared its pro-arrhythmic potential during their development. Cardiotoxicity following their routine clinical use did not become evident for at least 2-3 years after marketing. A number of prospective studies with prenylamine were conducted to study its effect on QT interval but none could demonstrate a significant difference before and after treatment with the drug. A review of the clinical trials data on terodiline proved unhelpful for evaluation of its effect on ECG. However, in one study in 12 patients in sinus rhythm, undertaken after its withdrawal from the market (Thomas et al., 1995), mean QTc interval and QT dispersion were significantly prolonged to 491 and 84 ms during racemic terodiline treatment compared with measurements of 443 and 42 ms, respectively, made off therapy. The mean drug-induced increases were 48 ms for the QTc interval and 42 ms for QT dispersion. QT interval prolongation was shown to correlate closely with steady state plasma concentrations of (+ )-(R)- and (—)-(S)-terodiline.
Both drugs further illustrate a more general difficulty in successfully containing a clinical risk by amending the prescribing information. These changes may include new dose schedules, contraindications, precautions for use, risks of drug interactions and monitoring requirements. Unfortunately, this strategy has proved to be highly disappointing in risk management, as evidenced recently by a number of high profile drugs such as terfenadine, astemizole, cisapride (all associated with proarrhythmias), troglitazone and bromfenac (both associated with hepatotoxicity) (Shah, 1999). All these drugs have been withdrawn from the market. Most recent casualty was cerivastatin which continued to be inappropriately prescribed concurrently with gemfibrozil (resulting in rhab-domyolysis) despite a contraindication.
Was this article helpful?